Aspirin linked with brain bleeding in older people
By Nigel Praities
Older patients have an increased risk of small bleeding episodes in the brain after taking antiplatelet therapies such as aspirin, say researchers.
Those taking antiplatelets had a 71% percent increased risk of having a cerebral microbleed, compared with those not taking the drugs, the study in the Archives of Neurology found.
In a cohort of 1,062 patients aged 60 years or older, Dutch researchers compared the incidence of cerebral microbleeds on ultrasound with anti-thromobotic drug use.
They found no significant relationship for anti-coagulants, with the authors concluding GPs should consider recommending these drugs – rather than aspirin - in patients at particular risk of cerebral bleeding.
‘The beneficial effects of well-indicated antithrombotic drugs in persons at risk for myocardial infarction or ischemic cerebrovascular disease should not be disregarded because these have been shown to outweigh any risks of bleeding
‘It may be that in selected persons, e.g. those with signs of cerebral amyloid angiopathy, this risk-benefit ratio may differ for certain drugs (e.g. aspirin), thus influencing treatment decisions,' the authors concluded.
The research raises concern over the widespread use of aspirin by older people to prevent cardiovascular disease as cerebral microbleeds are markers of small vessel disease and are linked with the subsequent development of dementia.
The result follows the presentation of two studies at the British Society of Gastroenterology Annual Meeting in Glasgow last month that showed an increase in upper gastrointestinal and rectal bleeding with aspirin therapy.
Aspirin: linked to small brain bleed in older people